Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 30, NWS Midland/Odessa, TX

April 21, 2016Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 21, 2016, 12:56 AM CDT for Scurry County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2016, 12:56 AM CDT (05:56 UTC)
Expired
Apr 21, 2016, 1:45 AM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 128 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 1:20 AM CDTHAIL 110 Ne Snyder, TXHAIL LEFT DENTS ON A VEHICLE AND HORSE TRAILER. NUMEROUS LEAVES OFF OF TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2940 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS54 KMAF 210556
SVRMAF
TXC415-210645-
/O.NEW.KMAF.SV.W.0030.160421T0556Z-160421T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1256 AM CDT THU APR 21 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SCURRY COUNTY IN WESTERN TEXAS...

* UNTIL 145 AM CDT

* AT 1255 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
  HUDD...OR 16 MILES NORTH OF SNYDER...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HUDD...MIDWAY IN SCURRY COUNTY AND US-180 NEAR THE FISHER-
  SCURRY COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3278 10097 3297 10100 3296 10066 3267 10066
TIME...MOT...LOC 0555Z 324DEG 27KT 3295 10084 

HAIL...1.25IN
WIND...60MPH
 
$$

49
1 follow-up statement
328 
WWUS54 KMAF 210623
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 AM CDT THU APR 21 2016

TXC415-210645-
/O.CON.KMAF.SV.W.0030.000000T0000Z-160421T0645Z/
SCURRY TX-
123 AM CDT THU APR 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN SCURRY COUNTY...

AT 122 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MIDWAY IN
SCURRY COUNTY...OR 11 MILES NORTHEAST OF SNYDER...MOVING SOUTHEAST AT
25 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HUDD...MIDWAY IN SCURRY COUNTY AND US-180 NEAR THE FISHER-
SCURRY COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3278 10097 3290 10086 3296 10066 3267 10066
TIME...MOT...LOC 0622Z 319DEG 21KT 3281 10076 

HAIL...1.25IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 12:27 AM CDT, 29 minutes earlier.

Area forecast discussion, Apr 21, 12:27 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1227 AM CDT THU APR 21 2016

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Wind shift approx 60 miles ne of MAF and is moving at 22kts with
anticipated arrival around 0730-08Z HOB/MAF. Convective concerns
are mostly well to the ne and have omitted any mention in TAFs.
MVFR/IFR CIGS are expected in wake of a wind shift and have
included at all TAFs for now. Soundings indicate lifting/clearing
by 18Z across the w and btwn 18Z-21Z MAF.

&&

.PREV DISCUSSION... /issued 621 PM CDT WED APR 20 2016/

DISCUSSION...
See aviation discussion below.

AVIATION...
Mainly VFR conditions are expected overnight at the west Texas and
southeast New Mexico terminals. After midnight a complex of
thunderstorms is expected to move into the eastern Permian Basin
from the Texas Panhandle and move south through the eastern
Permian Basin Friday morning. These storms will bring with it a
wind shift with gusty north to northeast winds along with a period
of prevailing or tempo MVFR ceilings at most of the terminals by
the 12-15z Friday timeframe.

12

PREV DISCUSSION... /issued 228 PM CDT WED APR 20 2016/

DISCUSSION...

Over the past 24 hours, the upper pattern has become more
progressive with the upper low finally making its way into the
northern plains. Broad cyclonic flow continues to affect the
region however, and given ample moisture, a few showers and
thunderstorms are possible this afternoon and this evening, mainly
across far eastern portions of the forecast area. The best chance
for convection through this evening will be across the Lower
Trans Pecos/Stockton Plateau, where a couple of storms have
already developed as of 2PM CDT along a lingering outflow boundary
from last night's convection. Storms this afternoon and evening
are not expected to be severe, though stronger storms could
produce gusty wind and hail.

The main focus is late tonight and early Thursday morning, as a
shortwave is progged to round the back of the departing low,
pushing a cold front through the Texas Panhandle overnight.
Thunderstorms are expected to initiate this afternoon across the
northern Panhandle, gradually growing upscale and developing into
an MCS along the advancing boundary. High-resolution guidance
indicates a prevailing south-southeast motion of the complex as
it becomes outflow dominated, with storms moving into the Western
Low Rolling Plains by around 09Z/4AM CDT. While the core of the
MCS is expected to move into the Big Country, additional
thunderstorms/thunderstorm clusters are possible across the
northern Permian Basin along the front/outflow boundary, with a
continued southward movement through the early morning hours. The
greatest chance for strong to severe storms late tonight and early
Thursday looks to be across the Western Low Rolling Plains, where
bulk shear will be around 35-40KT coincident with CAPE values
around 1500J/kg. The primary threats will likely evolve to be
damaging wind and locally heavy rainfall, though hail cannot be
ruled out. Given the amount of moisture tonight as well as
expected cloud cover, lows will be mild, generally in the 50s,
with some 60s possible south and east.

Through the day on Thursday, the threat of thunderstorms will
gradually move south with the front/outflow boundary, with
strongest storms expected to be east of the forecast area. As
cooler air filters in behind the front, temperatures Thursday are
expected to be in the 70s to lower 80s, with a few readings in
the lower 90s in the Rio Grande Valley. Ridging builds over the
region on Friday allowing temperatures to moderate, with just a
slight chance of showers and thunderstorms, mainly confined to the
higher terrain and the Big Bend Area.

On Saturday, an upper low is progged to move across northern
Mexico, which will yield an increased chance of thunderstorms,
mainly along and south of the Pecos River Saturday afternoon and
evening. On Sunday morning, precipitation will have moved east of
the area, with breezy westerly winds developing and temperatures
climbing above normal Sunday afternoon. Precipitation chances
remain slim through the remainder of the extended, with above
normal temperatures expected to continue well into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75  54  77  56 /  30  10   0   0
Carlsbad                       80  53  82  55 /  10  10  10  10
Dryden                         85  63  83  63 /  20  20  20  10
Fort Stockton                  80  57  79  59 /  20  10  10  10
Guadalupe Pass                 74  52  76  54 /  10  10  20  20
Hobbs                          76  49  78  51 /  10  10   0   0
Marfa                          78  47  77  49 /  10  10  20  20
Midland Intl Airport           78  54  79  56 /  20  10   0   0
Odessa                         78  55  80  57 /  20  10   0   0
Wink                           82  57  84  58 /  10  10  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Apr 20, 2:12 PM CDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT WED APR 20 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
212 PM CDT WED APR 20 2016 /112 PM MDT WED APR 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE LOWER TRANS PECOS
INTO THE BIG BEND REGION, AND PERHAPS THE EASTERN PERMIAN BASIN,
THIS AFTERNOON AND EVENING.  SOME OF THESE STORMS COULD BECOME
STRONG ENOUGH TO PRODUCE PENNY TO QUARTER SIZE HAIL AND WIND GUSTS
OVER 50 MPH.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO TRACK SOUTHEASTWARD OVER
PORTIONS OF THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS LATE TONIGHT.  THESE STORMS COULD PRODUCE WINDS NEAR 60 MPH,
AND PERHAPS PENNY TO NICKEL SIZE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING STORMS COULD BE ONGOING OVER THE EASTERN PERMIAN BASIN
THURSDAY MORNING.  GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:59 AM CDTSevere Thunderstorm WarningMAFGaines61 min
Apr 21, 2:04 AM CDTSevere Thunderstorm WarningMAFBorden, Scurry56 min
Apr 21, 2:08 AM CDTSpecial Weather StatementMAFScurry67 min
Apr 21, 3:03 AM CDTSpecial Weather StatementMAFHoward, Scurry57 min
Apr 21, 3:17 AM CDTSevere Thunderstorm WarningMAFMitchell, Scurry58 min
Apr 21, 3:24 AM CDTSpecial Weather StatementMAFGaines51 min
Apr 21, 3:46 AM CDTSpecial Weather StatementMAFMitchell44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.